Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Explicit $ n$-descent on elliptic curves III. Algorithms


Authors: J. E. Cremona, T. A. Fisher, C. O’Neil, D. Simon and M. Stoll
Journal: Math. Comp. 84 (2015), 895-922
MSC (2010): Primary 11G05, 14H25, 14H52
DOI: https://doi.org/10.1090/S0025-5718-2014-02858-5
Published electronically: July 29, 2014
MathSciNet review: 3290968
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This is the third in a series of papers in which we study the $ n$-Selmer group of an elliptic curve, with the aim of representing its elements as curves of degree $ n$ in  $ \mathbb{P}^{n-1}$. The methods we describe are practical in the case $ n=3$ for elliptic curves over the rationals, and have been implemented in MAGMA.

One important ingredient of our work is an algorithm for trivialising central simple algebras. This is of independent interest; for example, it could be used for parametrising Brauer-Severi surfaces.


References [Enhancements On Off] (What's this?)

  • [1] Sang Yook An, Seog Young Kim, David C. Marshall, Susan H. Marshall, William G. McCallum, and Alexander R. Perlis, Jacobians of genus one curves, J. Number Theory 90 (2001), no. 2, 304-315. MR 1858080 (2002g:14040), https://doi.org/10.1006/jnth.2000.2632
  • [2] H. F. Blichfeldt, A new principle in the geometry of numbers, with some applications, Trans. Amer. Math. Soc. 15 (1914), no. 3, 227-235. MR 1500976, https://doi.org/10.2307/1988585
  • [3] Wieb Bosma, John Cannon, and Catherine Playoust, The Magma algebra system. I. The user language, J. Symbolic Comput. 24 (1997), no. 3-4, 235-265. Computational algebra and number theory (London, 1993). MR 1484478, https://doi.org/10.1006/jsco.1996.0125
  • [4] N. Bruin, B. Poonen and M. Stoll, Generalized explicit descent and its application to curves of genus 3, Preprint (2012), arXiv:1205.4456v1 [math.NT]
  • [5] J. W. S. Cassels, Arithmetic on curves of genus $ 1$. IV. Proof of the Hauptvermutung, J. Reine Angew. Math. 211 (1962), 95-112. MR 0163915 (29 #1214)
  • [6] J. W. S. Cassels, Second descents for elliptic curves, J. Reine Angew. Math. 494 (1998), 101-127. Dedicated to Martin Kneser on the occasion of his 70th birthday. MR 1604468 (99d:11058), https://doi.org/10.1515/crll.1998.001
  • [7] Henri Cohen, A course in computational algebraic number theory, Graduate Texts in Mathematics, vol. 138, Springer-Verlag, Berlin, 1993. MR 1228206 (94i:11105)
  • [8] J.E. Cremona, mwrank, part of the eclib library. Available at http://www.warwick.ac.uk/staff/J.E.Cremona/mwrank/.
  • [9] J.E. Cremona, Elliptic Curve Data. Available at http://www.warwick.ac.uk/staff/J.E.Cremona/ftp/data/INDEX.html.
  • [10] J. E. Cremona, T. A. Fisher, C. O'Neil, D. Simon, and M. Stoll, Explicit $ n$-descent on elliptic curves. I. Algebra, J. Reine Angew. Math. 615 (2008), 121-155. MR 2384334 (2009g:11067), https://doi.org/10.1515/CRELLE.2008.012
  • [11] J. E. Cremona, T. A. Fisher, C. O'Neil, D. Simon, and M. Stoll, Explicit $ n$-descent on elliptic curves. II. Geometry, J. Reine Angew. Math. 632 (2009), 63-84. MR 2544143 (2011d:11128), https://doi.org/10.1515/CRELLE.2009.050
  • [12] J.E. Cremona, T.A. Fisher, C. O'Neil, D. Simon and M. Stoll, Explicit $ n$-descent on elliptic curves, III Algorithms, arXiv:1107.3516v2 [math.NT]. This is the preprint version of this paper; it has a more detailed version of Sections 2 and 3, contains more examples and comes with a file that shows how to do the computations for the examples in MAGMA.
  • [13] John E. Cremona, Tom A. Fisher, and Michael Stoll, Minimisation and reduction of 2-, 3- and 4-coverings of elliptic curves, Algebra Number Theory 4 (2010), no. 6, 763-820. MR 2728489 (2012c:11120), https://doi.org/10.2140/ant.2010.4.763
  • [14] B. Creutz, Explicit second $ p$-descent on elliptic curves, Doctoral Thesis, Jacobs University Bremen, 2010. Available at http://www.jacobs-university.de/phd/files/1283816493.pdf.
  • [15] Brendan Creutz and Robert L. Miller, Second isogeny descents and the Birch and Swinnerton-Dyer conjectural formula, J. Algebra 372 (2012), 673-701. MR 2990032, https://doi.org/10.1016/j.jalgebra.2012.09.029
  • [16] Z. Djabri, Edward F. Schaefer, and N. P. Smart, Computing the $ p$-Selmer group of an elliptic curve, Trans. Amer. Math. Soc. 352 (2000), no. 12, 5583-5597. MR 1694286 (2001b:11047), https://doi.org/10.1090/S0002-9947-00-02535-6
  • [17] Claus Fieker and Damien Stehlé, Short bases of lattices over number fields, Algorithmic number theory, Lecture Notes in Comput. Sci., vol. 6197, Springer, Berlin, 2010, pp. 157-173. MR 2721419 (2012d:11247), https://doi.org/10.1007/978-3-642-14518-6_15
  • [18] Tom Fisher, Finding rational points on elliptic curves using 6-descent and 12-descent, J. Algebra 320 (2008), no. 2, 853-884. MR 2422319 (2009g:11068), https://doi.org/10.1016/j.jalgebra.2008.04.007
  • [19] Tom Fisher, Some improvements to 4-descent on an elliptic curve, Algorithmic number theory, Lecture Notes in Comput. Sci., vol. 5011, Springer, Berlin, 2008, pp. 125-138. MR 2467841 (2009m:11078), https://doi.org/10.1007/978-3-540-79456-1_8
  • [20] T. A. Fisher and G. F. Sills, Local solubility and height bounds for coverings of elliptic curves, Math. Comp. 81 (2012), no. 279, 1635-1662. MR 2904595, https://doi.org/10.1090/S0025-5718-2012-02587-7
  • [21] T.A. Fisher, Elements of order $ 3$ in the Tate-Shafarevich group, online tables at http://www.dpmms.cam.ac.uk/~taf1000/g1data/order3.html.
  • [22] T.A. Fisher, Explicit 5-descent on elliptic curves, in ANTS X: Proceedings of the Tenth Algorithmic Number Theory Symposium, San Diego, 2012, Everett W. Howe, Kiran S. Kedlaya (eds.), Open Book Series, Vol. 1. Mathematical Sciences Publishers, Berkeley, 2013.
  • [23] C. Friedrichs, Berechnung von Maximalordnungen über Dedekindringen, Dissertation, Technische Universität Berlin, 2000. Available at http://opus.kobv.de/tuberlin/volltexte/2001/40/pdf/friedrichs_carsten.pdf.
  • [24] Willem A. de Graaf, Michael Harrison, Jana Pílniková, and Josef Schicho, A Lie algebra method for rational parametrization of Severi-Brauer surfaces, J. Algebra 303 (2006), no. 2, 514-529. MR 2255120 (2007e:14058), https://doi.org/10.1016/j.jalgebra.2005.06.022
  • [25] John Hunter, The minimum discriminants of quintic fields, Proc. Glasgow Math. Assoc. 3 (1957), 57-67. MR 0091309 (19,944b)
  • [26] Gábor Ivanyos and Lajos Rónyai, Finding maximal orders in semisimple algebras over $ {\bf Q}$, Comput. Complexity 3 (1993), no. 3, 245-261. MR 1246219 (95c:11154), https://doi.org/10.1007/BF01271370
  • [27] Gábor Ivanyos, Lajos Rónyai, and Josef Schicho, Splitting full matrix algebras over algebraic number fields, J. Algebra 354 (2012), 211-223. MR 2879232, https://doi.org/10.1016/j.jalgebra.2012.01.008
  • [28] J. R. Merriman, S. Siksek, and N. P. Smart, Explicit $ 4$-descents on an elliptic curve, Acta Arith. 77 (1996), no. 4, 385-404. MR 1414518 (97j:11027)
  • [29] Victor S. Miller, The Weil pairing, and its efficient calculation, J. Cryptology 17 (2004), no. 4, 235-261. MR 2090556 (2005g:11112), https://doi.org/10.1007/s00145-004-0315-8
  • [30] David Mumford, Varieties defined by quadratic equations, Questions on Algebraic Varieties (C.I.M.E., III Ciclo, Varenna, 1969) Edizioni Cremonese, Rome, 1970, pp. 29-100. MR 0282975 (44 #209)
  • [31] I. Reiner, Maximal orders, London Mathematical Society Monographs. New Series, vol. 28, The Clarendon Press Oxford University Press, Oxford, 2003. Corrected reprint of the 1975 original; With a foreword by M. J. Taylor. MR 1972204 (2004c:16026)
  • [32] Lajos Rónyai, Computing the structure of finite algebras, J. Symbolic Comput. 9 (1990), no. 3, 355-373. MR 1056632 (91h:68093), https://doi.org/10.1016/S0747-7171(08)80017-X
  • [33] Edward F. Schaefer, Computing a Selmer group of a Jacobian using functions on the curve, Math. Ann. 310 (1998), no. 3, 447-471. MR 1612262 (99h:11063), https://doi.org/10.1007/s002080050156
  • [34] Edward F. Schaefer and Michael Stoll, How to do a $ p$-descent on an elliptic curve, Trans. Amer. Math. Soc. 356 (2004), no. 3, 1209-1231. MR 2021618 (2004g:11045), https://doi.org/10.1090/S0002-9947-03-03366-X
  • [35] S. Siksek, Descent on curves of genus one, Ph.D. thesis, University of Exeter, 1995. Available at http://hdl.handle.net/10871/8323.
  • [36] S. Stamminger, Explicit 8-descent on elliptic curves, PhD thesis, International University Bremen, 2005. Available at http://www.jacobs-university.de/phd/files/1135329284.pdf.
  • [37] M. Stoll, Descent on elliptic curves, to appear in Panoramas et Synthéses 36, Société Mathématique de France. Available at http://www.mathe2.uni-bayreuth.de/stoll/talks/short-course-descent.pdf.
  • [38] André Weil, Basic number theory, 3rd ed., Springer-Verlag, New York, 1974. Die Grundlehren der Mathematischen Wissenschaften, Band 144. MR 0427267 (55 #302)
  • [39] T.O. Womack, Explicit descent on elliptic curves, Ph.D. thesis, University of Nottingham, 2003. Available at http://www.warwick.ac.uk/staff/J.E.Cremona/theses/womack.pdf.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11G05, 14H25, 14H52

Retrieve articles in all journals with MSC (2010): 11G05, 14H25, 14H52


Additional Information

J. E. Cremona
Affiliation: Mathematics Institute, University of Warwick, Coventry CV4 7AL, United Kingdom
Email: J.E.Cremona@warwick.ac.uk

T. A. Fisher
Affiliation: University of Cambridge, DPMMS, Centre for Mathematical Sciences, Wilberforce Road, Cambridge CB3 0WB, United Kingdom
Email: T.A.Fisher@dpmms.cam.ac.uk

C. O’Neil
Affiliation: 505 Pulitzer Hall, Columbia University Graduate School of Journalism, 2950 Broadway, New York, New York 10027
Email: cathy.oneil@gmail.com

D. Simon
Affiliation: Université de Caen, Campus II - Boulevard Maréchal Juin, BP 5186–14032, Caen, France
Email: Denis.Simon@math.unicaen.fr

M. Stoll
Affiliation: Mathematisches Institut, Universität Bayreuth, 95440 Bayreuth, Germany
Email: Michael.Stoll@uni-bayreuth.de

DOI: https://doi.org/10.1090/S0025-5718-2014-02858-5
Received by editor(s): August 31, 2012
Received by editor(s) in revised form: June 4, 2013, and June 28, 2013
Published electronically: July 29, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society